Texas, 2010

Hail in Texas, June 16, 2010

June 16, 2010 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms during the early evening hours produced hail across the northwestern Texas Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the early evening hours produced hail across the northwestern Texas Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 2:40 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 16, 2:40 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT WED JUN 16 2010

.DISCUSSION...
SURFACE TROUGH ACROSS EASTERN NEW MEXICO IS SERVING AS THE FOCUS FOR
THE DEVELOPMENT OF CONVECTION THIS AFTERNOON. THIS ACTIVITY IS
EXPECTED TO GRADUALLY WORK ITS WAY INTO THE WESTERN ZONES LATER THIS
EVENING. THE UNSTABLE AIR MASS IN PLACE SUPPORTS STRONG TO MARGINALLY
SEVERE STORMS THIS EVENING WITH DAMAGING WINDS AND HAIL BEING THE
PRIMARY THREAT. CONVECTION MAY CONTINUE AFTER SUNSET AS THE LLJ
DEVELOPS...HOWEVER STORMS ARE NOT EXPECTED TO PERSIST AFTER 06Z.

THURSDAY LOOKS TO BE MUCH THE SAME AS TODAY. TSTRMS ARE ONCE AGAIN
EXPECTED TO DEVELOP ALONG THE SFC TROUGH IN E NM DURING THE AFTERNOON
AND POSSIBLY MOVE INTO THE SW ZONES DURING THE LATE AFTERNOON AND
EVENING HOURS. SOUTH WINDS ARE ALSO EXPECTED TO BE A BIT STRONGER
TOMORROW AFTERNOON ACROSS THE ENTIRE CWA WITH TEMPS WARMING INTO THE
UPPER 90S...WELL ABOVE CLIMATOLOGICAL NORMS.

BEYOND THURSDAY...THE SURFACE TROUGH WILL CONTINUE TO LINGER AROUND
THE TX/NM STATE LINE. WITH AN UNSTABLE AIR MASS IN PLACE...TSTRMS ARE
POSSIBLE NEARLY ANY DAY OF THE FORECAST. I OPTED TO LEAVE PRECIP OUT
OF THE REST OF THE PACKAGE FOR NOW DUE TO UNCERTAINITY IN EXACT
PLACEMENT OF THE TROUGH BEYOND DAY 3. AN UPPER LEVEL RIDGE IS
EXPECTED TO BUILD ACROSS THE AREA FROM THE SE CONUS DURING THE
WEEKEND. WELL ABOVE NORMAL TEMPS ARE EXPECTED. RECORDS ARE NOT
EXPECTED TO BE BROKEN...BUT MANY AREAS COULD EXPERIENCE SOME OF THEIR
WARMEST TEMPS SO FAR. THE MEX GENEALLY HANDLED THIS WELL SO I DID NOT
STRAY TOO MUCH FROM THE GUIDANCE VALUES.

NUTTALL

&&

.FIRE WEATHER...
RECENT HEAVY RAIN AND CHANCES FOR ADDITIONAL PRECIPITATION OVER THE
NEXT COUPLE OF DAYS SHOULD KEEP FIRE WEATHER CONCERNS LOW INTO THE
WEEKEND ACROSS MOST OF THE AREA. HOWEVER...THERE COULD BE SOME
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE FAR NORTHWEST TEXAS
PANHANDLE AND WESTERN OKLAHOMA PANHANDLE ON THURSDAY AS SOUTHERLY
WINDS WILL INCREASE TO 20 TO 25 MPH AND RELATIVE HUMIDITIES MAY FALL
TO NEAR 15 PERCENT.

NUTTALL

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  97  68  97  69 /  20  10  20   5  10
BEAVER OK                  69 100  69 100  70 /  10   5  10   5  10
BOISE CITY OK              63  97  61  95  63 /  20  10  20   5  10
BORGER TX                  71  98  72  99  73 /  20  10  20   5  10
BOYS RANCH TX              66  97  66  98  67 /  20  10  20   5  10
CANYON TX                  66  95  67  96  67 /  20  10  20   5  10
CLARENDON TX               69  96  71  97  71 /  10   5  10   5  10
DALHART TX                 64  98  62  97  64 /  20  10  20   5  10
GUYMON OK                  67 100  67 100  68 /  20  10  20   5  10
HEREFORD TX                65  95  66  97  66 /  20  10  20   5  10
LIPSCOMB TX                71  98  71  97  71 /  10   5  10   5  10
PAMPA TX                   69  96  71  97  70 /  20   5  10   5  10
SHAMROCK TX                70  96  72  97  72 /  10   5  10   5  10
WELLINGTON TX              71  97  72  98  73 /  10   5   5   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/06
Hazardous weather outlook, Jun 16, 2:39 PM CST, 2 hours 44 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT WED JUN 16 2010

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
339 PM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED THIS EVENING IN THE WESTERN AND CENTRAL
SECTIONS OF THE PANHANDLES. THESE STORMS HAVE THE POTENTIAL TO BECOME
STRONG TO MARGINALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREATS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY THE
STRONGER STORMS...WHICH COULD LEAD TO FLOODING OR FLASH FLOODING.

GUSTY SOUTH WINDS OF 20 TO 30 MPH WILL REQUIRE BOATERS TO EXERCISE
CAUTION ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN AND
CENTRAL PANHANDLES THURSDAY AFTERNOON AND EVENING. A FEW STORMS THAT
DEVELOP MAY BE STRONG TO MARGINALLY SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE WESTERN
AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING.

JACKSON

In the hours before

Special weather statement, Jun 16, 5:01 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT WED JUN 16 2010

TXZ001-006-162345-
DALLAM TX-HARTLEY TX-
601 PM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR HARTLEY AND DALLAM
COUNTIES.

AT 457 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A CLUSTER OF STRONG THUNDERSTORMS MOVING INTO WESTERN DALLAM AND
HARTLEY COUNTIES. THESE STORMS WILL MPACT DALHART...TEXLINE...
WARE...HARTLEY AND ROMERO THROUGH 7 PM.

PEA SIZE HAIL...WIND GUSTS NEAR 50 MPH AND HEAVY RAINFALL ARE
POSSIBLE WITH THESE STORMS.

JOHNSON
Local storm report, Jun 16, 5:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             DALHART                 36.06N 102.52W
06/16/2010  E1.00 INCH       HARTLEY            TX   PUBLIC

&&

EVENT NUMBER AMA1000719

MAD

The radar

The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hartley

When
June 16, 5:23 PM CST
Where
Hartley County, 0.69 mi S of Dalhart
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -102.520

Hail, Hartley

When
June 16, 5:27 PM CST to 5:28 PM CST
Where
Hartley County, 1.78 mi SE of Dalhart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.050, -102.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234876, 234877.